Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 19, 2002Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 19, 2002, 2:52 PM CST for Coffee County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 19, 2002, 2:52 PM CST (20:52 UTC)
Expired
Jan 19, 2002, 3:15 PM CST
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Coffee County, AL

What was reported inside it

TimeReportWhereRemark
Jan 19, 3:15 PM CSTThunderstorm WindNortheast Portion, ALA few trees down on County Roads 323 and 606, as well as Highway 125. Reported by the Coffee County Sheriff.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 568 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
568 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 192052
SVRTLH
ALC031-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM CST SAT JAN 19 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEE COUNTY IN ALABAMA

* UNTIL 315 PM CST...

* AT 250 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES NORTHWEST OF SHADY
  GROVE...OR ABOUT 10 MILES NORTH OF ELBA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADY GROVE BY 255 PM CST...
  VICTORIA BY 300 PM CST...
  ROETON...NEW HOPE BY 305 PM CST...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. 

LAT...LON 3163 8616 3146 8611 3153 8581 3171 8581

.END

5-MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 12:35 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 19, 12:35 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EST SAT JAN 19 2002

CURRENT SATELLITE IMAGERY AND RADAR DATA SHOW THE CLOUDS HAVE
PROGRESSED EASTWARD SLOWLY THIS MORNING...AND NEAREST SHOWERS ARE
STILL A COUPLE OF COUNTIES AWAY TO THE NORTH OF MY AL COUNTIES. THE
COLD FRONT IS DRAPED ALONG THE E TX COAST THEN EXTENDS TOWARD THE TN
VLY. CURRENTLY IN MY CWA NO VIS RESTRICTIONS AND NO CEILINGS BELOW
250. STILL SLY FLOW BUT NO LONGER LIGHT...WITH MOST SITES REPORTING
WINDS GUSTING 20-30 KTS. AREA TEMPS RANGE 68-65 WITH DEW POINTS
GENERALLY IN THE 60S. ONE CONCERN IS THAT WE MAY HAVE ENOUGH HEATING
TO GENERATE SOME STRONGER THUNDERSTORMS...BUT IT LOOKS LIKE THE
TIMING WILL BE OFF...THE MOISTURE AND THE DYNAMICS WILL LAG THE MAX
HEATING JUST ENOUGH TO PREVENT SEVERE THUNDERSTORM ACTIVITY.

DISCUSSION:  MODELS CONTINUE TO SHOW A PROGRESSIVE PATTERN WITH TWO
MAJOR SHORT WAVES MOVING THROUGH THE SOUTHEAST OVER THE NEXT COUPLE
OF DAYS...RESULTING IN NEAR ZONAL FLOW OVER THE CWA BY 60 HR. MODEL
SURFACE FORECASTS ARE SIMILAR WITH AVN PUSHING THE LEADING COLD
FRONT THROUGH BY MIDNIGHT TONIGHT...ABOUT 6 HOURS FASTER THAN THE
ETA/NGM. BEST UPPER DYNAMICS WILL STAY WELL TO OUR NORTH. DRIER AND
COOLER AIR BUILDING SOUTH TO FL STATE LINE BRIEFLY ON SUNDAY BEFORE
FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT...WITH MORE RAIN
CHANCES WITH A SECONDARY FRONT MOVING THROUGH ON MONDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THIS FRONT AND SLIDE EASTWARD...
ALLOWING ABUNDANT MOISTURE RETURN AND MORE RAIN CHANCES ON WEDNESDAY
TO START THE EXTENDED. CONTINUE TO PREFER THE FASTER AVN MODEL. THE
ETA REALLY SEEMS TO OVER DEVELOP A SURFACE LOW OVER THE CENTRAL GULF
COAST ON MONDAY AND OVERDO THE ASSOCIATED RAINFALL AMOUNTS. RAPID
TRANSIT OF SYSTEM AND WEAKER DYNAMICS OVER CWA SHOULD HOLD RAINFALL
ACCUMS GENERALLY TO A QUARTER INCH OR LESS...WITH ISOLATED
THREE-QUARTER INCH AMOUNTS POSSIBLE. MODEL TEMP GUIDANCE IS
CLOSE...WILL BLEND. IN GENERAL MIN TEMPS WILL BE ABOVE NORMAL AND
MAX TEMPS NEAR NORMAL OVER THE NEXT COUPLE OF DAYS. WILL KEEP 6 ZONE
GROUPINGS TO ACCOMMODATE TIMING OF FRONTAL PASSAGE.

FIRE WX: NO CONCERNS.

MARINE: OFFSHORE BUOYS SHOW WINDS AND SEAS...ESPECIALLY IN THE
WESTERN WATERS...ARE STARTING TO INCREASE AS THE FRONT PLODS
EASTWARD. LATEST 42039 REPORT WAS 15 TO 20 WITH 3.6 FT SEAS. EXPECT
WINDS AND SEAS TO CONTINUE TO INCREASE TODAY...THEN RAPIDLY DECREASE
BEHIND THE FRONT BY MORNING. WILL NEED TO EXPAND SCA TO EASTERN
WATERS TONIGHT.

EXTENDED: WEDNESDAY THROUGH SATURDAY...RAIN CHANCES RETURNING FOR
WEDNESDAY AND THURSDAY AS RETURN FLOW OFF THE GULF SATURATES THE
AREA AHEAD OF AN APPROACHING COLD FRONT. THEN BEHIND THE FRONT...
COOLER CONDITIONS ON FRIDAY AND SATURDAY WITH STRONG NORTHERLY FLOW
AND INCREASED WINDS.

PRELIMINARY NUMBERS...
TLH 47 63 50 65 5035
PFN 48 60 52 63 4035
DHN 43 57 48 61 4023
ABY 43 60 48 60 5024
VLD 47 62 48 64 5025

.TLH...
.AL...NONE.
.GA...NONE.
.FL...SMALL CRAFT ADVISORY PANHANDLE WATERS.

AFD

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.